Wisconsin, 2012

Winter Storm in Wisconsin, March 2, 2012

March 2, 2012 · NWS MKX · 16 events in 15 counties and zones

Deepening surface low pressure produced a swath of heavy, wet snow along with gusty northerly winds over much of southcentral and southeast Wisconsin during the afternoon and evening of March 2nd. The low deepened rapidly in response to a vigorous upper-level short-wave that crossed the western Great Lakes region.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Deepening surface low pressure produced a swath of heavy, wet snow along with gusty northerly winds over much of southcentral and southeast Wisconsin during the afternoon and evening of March 2nd. The low deepened rapidly in response to a vigorous upper-level short-wave that crossed the western Great Lakes region. The surface low tracked from Missouri, across northern Illinois, to Lower Michigan during the afternoon and evening hours. A warm vertical temperature profile allowed the precipitation to begin as rain in far Southeast Wisconsin...with snow elsewhere across the southern portion of the state. The rain quickly changed over to snow late in the afternoon...with instability aloft sufficient to produce elevated convection and thunder-snow over southeast Wisconsin. Snowfall rates between 1.5 and 2 inches per hour were common at the height of the event during the evening rush hour. Snowfall totals were between 5 and 7 inches...with a few 8 and 9 inch reports in western Sheboygan County. The tight pressure gradient around the deep surface low produced gusty northeast to north winds up to 40 mph (35 knots) which occasionally reduced visibilities to near zero in the heavy snow. The heavy, wet snow collected on power lines and tree limbs, causing some to snap. At one point, We Energies utility estimated 15,000 customers lost electrical power in southeastern Wisconsin. There were numerous vehicle crashes and spin-outs during this event. A few minor injuries were reported, including a school bus crash in Walworth County that sent a high-school student to the hospital with a head injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 2, 11:09 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 2, 11:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CST FRI MAR 2 2012

.UPDATE...BASED ON LATEST RADAR TRENDS AND NEWEST MODEL
RUNS...HAVE DECIDED TO INCLUDE COLUMBIA AND GREEN LAKE COUNTY IN
THE WINTER STORM WARNING. IN ADDITION...HAVE MOVED UP THE STARTING
TIME OF THE WINTER WEATHER ADVISORY FOR MARQUETTE...SAUK...IOWA
AND LAFAYETTE COUNTIES TO 19Z...OR 1 PM CST.

STRONG MID LEVEL FRONTOGENESIS RESPONSE BAND STARTING TO PRODUCE
MODERATE SNOW ACROSS EASTERN IOWA...WITH NORTHERN MOST PORTION OF
THAT BAND TRYING TO NOSE INTO LAFAYETTE COUNTY. STILL SOME LOW
LEVEL DRY AIR TO OVERCOME OVER THE NEXT FEW HOURS AS THIS BAND
SHIFTS INTO THE WESTERN COUNTIES. THIS DRY AIR SHOULD BECOME
SATURATED BY 19Z AND ALLOW FOR THE MODERATE SNOW TO BEGIN IN THE
FAR WESTERN COUNTIES. THIS FRONTOGENESIS RESPONSE WILL BE QUITE
STRONG AS IT SHIFTS EAST ACROSS THE REST OF THE AREA THIS
AFTERNOON...REACHING THE FAR EAST BETWEEN 21Z AND 23Z.

PERIOD OF MODERATE TO HEAVY SNOW THEN EXPECTED THROUGH AROUND 03Z
ACROSS THE WARNING AREAS...LASTING UNTIL 06Z SATURDAY IN THE FAR
NORTHEAST COUNTIES WHERE THE STRONG FRONTOGENESIS RESPONSE
LINGERS. ALSO ADDED CHANCES FOR THUNDER IN THE CENTRAL AND EASTERN
COUNTIES GIVEN STRONG SYNOPTIC UPWARD VERTICAL MOTION AND EQPV
FIELDS INDICATING SOME INSTABILITY PRESENT.

ADJUSTED SNOWFALL AMOUNTS UPWARD TO 6 TO 9 INCHES IN SHEBOYGAN AND
OZAUKEE COUNTIES...WITH A GENERAL 5 TO 8 INCHES ELSEWHERE IN THE
WARNING AREA. 3 TO 5 INCHES REMAIN FORECAST FOR THE ADVISORY
AREAS. SCATTERED LIGHT SNOW SHOWERS THEN ARE EXPECTED ON AND OFF
LATER TONIGHT AND SATURDAY...WITH VERY LIGHT ACCUMULATIONS.

&&

.AVIATION/18Z TAFS/...MODERATE SNOW BAND SHOULD REACH MADISON BY
19Z TODAY...WITH WAUKESHA...MILWAUKEE AND KENOSHA BEING REACHED BY
22Z TO 23Z TODAY. ONCE THIS BAND ARRIVES...EXPECT CONDITIONS TO
QUICKLY DETERIORATE...WITH LIFR TO VLIFR CEILINGS AND VISIBILITIES
WITHIN THE MODERATE TO SOMETIMES HEAVY SNOW BANDS.

SNOW ACCUMULATION RATES OF 1 TO 2 INCHES PER HOUR ARE EXPECTED
FROM 19Z TODAY TO AROUND 00Z SATURDAY AT MADISON...AND BETWEEN 23Z
TODAY AND 03Z SATURDAY AT THE EASTERN TAF SITES. TOTAL
ACCUMULATIONS OF 4 TO 6 INCHES ARE EXPECTED AT MADISON...WITH 6 TO
8 AT THE EASTERN TAF SITES. THUNDER ALSO POSSIBLE DURING THESE
PERIODS...MAINLY WITHIN ANY HEAVY SNOW BANDS.

THE MODERATE TO HEAVY SNOW WILL THEN TAPER OFF TO LIGHT SNOW
SHOWERS LATER THIS EVENING...AND REMAIN THROUGH SATURDAY.
ACCUMULATIONS DURING THIS TIME WILL BE LIGHT...UNDER A HALF INCH
TOTAL. CEILINGS SHOULD IMPROVE TO MVFR CATEGORY DURING THIS
TIME...WITH VISIBILITIES IMPROVING ON SATURDAY TO VFR CONDITIONS.

GUSTY NORTHEAST WINDS INTO LATER THIS AFTERNOON WILL BACK TO THE
NORTHWEST THIS EVENING...THEN TO THE WEST LATER TONIGHT. GUSTS UP
TO 30 KNOTS ARE POSSIBLE...ESPECIALLY LATER TONIGHT...WHICH SHOULD
LEAD TO SOME BLOWING SNOW AND REDUCED VISIBILITIES DOWN TO 1 TO 2
MILES THROUGH THE REST OF THE NIGHT. WINDS WILL REMAIN WESTERLY
AND BRISK INTO SATURDAY...GRADUALLY WEAKENING BY LATE IN THE DAY.

&&

.MARINE...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 23Z TODAY
ACROSS THE NEARSHORE WATERS. NORTHEAST WINDS WILL INCREASE AND
BECOME GUSTY THROUGH THE DAY...BACKING NORTH LATE TODAY.

THEN...HAVE UPGRADED TO A GALE WARNING FOR THE NORTH HALF OF THE
NEARSHORE MARINE ZONES...MATCHING THE SOUTH HALF...FROM 23Z TODAY
THROUGH 09Z SATURDAY. GIVEN THE TRACK OF THE SURFACE LOW AND THE
STRONG PRESSURE GRADIENT/MIXING POTENTIAL OVER THE LAKE...FEEL
THAT THE NORTHERN TWO MARINE ZONES WILL SEE SIMILAR GALE WARNING
CONDITIONS TO THE SOUTH HALF.

WILL NEED A SMALL CRAFT ADVISORY FROM 09Z SATURDAY THROUGH THE DAY
ON SATURDAY...ONCE THE GALE WARNING EXPIRES...AS THE TIGHT
PRESSURE GRADIENT LINGERS.

&&

.PREV DISCUSSION... /ISSUED 539 AM CST FRI MAR 2 2012/

SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

OTHER MODELS COMING IN LINE WITH WHAT NAM HAD BEEN SHOWING AS AN
OUTLIER THAT PAST FEW DAYS...WITH STRENGTHENING OF SYNOPTIC FEATURES
AS UPPER JET INTENSIFIES AND RESULTING RAPID DEEPENING OF SURFACE
LOW. STRONG

HAVE NOT MADE MANY CHANGES TO SNOW AMOUNTS...AND STILL LOOKS THAT
EVENING RUSH WILL BE GREATLY IMPACTED WITH A QUICK TURN OVER TO ALL
SNOW FROM WEST TO EAST WITH THE HEAVIEST ACCUMULATIONS IN THE LATE
AFTERNOON TO EARLY EVENING. COBB SUPPORTING 1.5 TO 2 INCH PER HOUR
SNOWFALL RATES AS STRONG LAYER Q-VECTOR CONVERGENCE AND
FRONTOGENETIC RESPONSE PRODUCE DOUBLE DIGIT OMEGA VALUES
INTERSECTING THE PRIME DENDRITE GROWTH ZONE. WHILE THE WARNING AREA
WILL SEE 6 TO 8 INCH AMOUNTS... MAIN AREAS OF CONCERN ARE THE KETTLE
MORAINE REGIONS OF FOND DU LAC/SHEBOYGAN/DODGE/AND WASHINGTON
COUNTIES WHERE SNOW/LIQUID RATIOS JUMP THE MOST WITH DYNAMIC COOLING
WITH THE ADDITIVE OROGRAPHIC CONTRIBUTION WHICH COULD RAISE AMOUNTS
ABOVE CURRENT FORECAST.

THUNDER-SNOW NOT OUT OF THE QUESTION IN THE SOUTHEAST WITH MODEL
SOUNDINGS INDICATING A PERIOD OF 7C TO 8C LAPSE RATES ABOVE 800 MB
AND WETZEL INGREDIENTS PLOTS BRINGING HIGHER VALUES OF NET QPV INTO
THE SOUTHEAST BETWEEN 18Z AND 00Z. AN ADDITIONAL HEADACHE WILL BE
NORTHEAST TO NORTH WINDS GUSTING TO 30 MPH...WITH GUSTS TO NEAR 40
MPH ALONG THE LAKESHORE. NOT MUCH DRIFTING EXPECTED WITH THE HEAVY,
WET SNOW...BUT VISIBILITIES WILL BE SEVERELY RESTRICTED IN THE
EXPECTED HEAVY SNOW BURSTS.

SNOW SHUTS DOWN QUICKLY IN THE LATE EVENING WEST AND EARLY OVERNIGHT
EAST WITH LOSS OF LIFT...DRYING IN DENDRITE GROWTH ZONE FROM WEST TO
EAST...THOUGH SNOW LINGERS IN THE NORTHEAST BETWEEN 06Z AND 09Z.

SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

500MB TROUGH WILL LINGER ACROSS THE GREAT LAKES REGION THROUGH THE
WEEKEND. WITH CYCLONIC FLOW...LINGERING MOISTURE...AND A SERIES OF
SHORTWAVES MOVING ACROSS WISCONSIN...SCATTERED TO NUMEROUS SNOW
SHOWERS ARE EXPECTED SAT THROUGH SUNDAY MORNING. COLDER AIR WILL
GRADUALLY MOVE INTO SOUTHERN WI...CAUSING STEEPENING LOW LEVEL LAPSE
RATES...BRISK WEST TO NORTHWEST WINDS...AND THE SNOW SHOWERS.

THE COLDEST AIR WILL MAKE IT INTO SOUTHERN WI SUN MORNING...JUST
BEFORE 500MB RIDGING TAKES HOLD. WITH THE FINAL VORT MAX CROSSING
SOUTHERN WI...SNOW SHOWERS SHOULD CEASE AND THERE WILL PROBABLY BE
MORE BREAKS IN THE CLOUDS DURING THE DAY ON SUNDAY.

MAX TEMPS ON SAT SHOULD STILL BE IN THE MID 30S...BUT MAX TEMPS ON
SUN WILL BE A LITTLE COLDER...AROUND 30.

LONG TERM...

MONDAY THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE HIGH.

LARGE MID/UPPER LEVEL RIDGE WILL SPREAD ACROSS THE CENTRAL U.S. ON
MONDAY. MEANWHILE A LARGE MID/UPPER LEVEL TROUGH WILL DIG INTO THE
WEST COAST...AND PUSH THE RIDGE TO THE EAST COAST BY MID WEEK.

STRONG WARM AIR ADVECTION AHEAD OF THE APPROACHING TROUGH THROUGH
MID WEEK. MAX TEMPS ARE EXPECTED TO BE IN THE LOWER 50S IN SOUTHERN
WI ON TUE AND MID 50S ON WED. THIS COULD CHANGE DEPENDING ON THE
AMOUNT OF SNOW COVER LEFT BY THEN.

SOUTHERN WI EXPECTED TO REMAIN DRY THROUGH TUE NIGHT...WITH ANY
PRECIP STAYING WELL TO OUR NORTH.

WEDNESDAY AND WEDNESDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

AN 850MB FRONT WILL CROSS THE GREAT LAKES REGION WED INTO THURSDAY
MORNING. PRECIP IS LOOKING MORE LIKELY WITH THIS UPPER LEVEL FRONT
AND THE LEADING EDGE OF THE 500MB TROUGH. PRECIP WILL LIKELY BE IN
THE FORM OF RAIN GIVEN THE TIME OF DAY IT WILL BE OCCURRING ON WED
AFTERNOON/EVENING...BUT GFS MAINTAINS A COLDER SOLUTION THAN THE
ECMWF SO THERE IS SOME UNCERTAINTY.

THURSDAY THROUGH FRIDAY...FORECAST CONFIDENCE LOW.

ECMWF AND GFS DIFFER IN THE WAY THEY HANDLE A CUTOFF LOW IN THE
SOUTHWEST CONUS. THE GFS SQUASHES PRECIP TO THE SOUTH OF THE WI
BORDER DUE TO SURFACE HIGH PRESSURE BUILDING INTO THE GREAT LAKES
REGION AND THE SOUTHERN-STREAM CLOSED 500MB LOW REMAINING OUT OF
PHASE WITH THE NORTHERN STREAM UPPER TROUGH. THE ECMWF SLOWLY PHASES
THE TWO SO IT IS SLOWER TO MOVE PRECIP OUT OF SOUTHEAST WI AND BRING
IN THE COLDER TEMPERATURES.

AVIATION/12Z TAFS/...

EXPECT MVFR CONDITIONS TO BRIEFLY LIFT FOR A TIME THIS
MORNING...BUT RAPIDLY INTENSIFYING SYSTEM WILL BRING MVFR CIGS
BACK IN AROUND MID-MORNING...WITH LIGHT PRECIPITATION BEGINNINGS
BETWEEN 15Z AND 18Z. WILL SEE A LIGHT RAIN/SNOW MIX AT
FIRST...GOING OVER TO ALL SNOW BETWEEN 18Z AND 20Z WITH IFR
CONDITIONS AT KMSN...20Z TO 21Z AT KUES...AND BY 23Z AT BOTH KMKE
AND KENW. THE HEAVIEST SNOW IS EXPECTED BETWEEN 20Z AND 00Z AT
KMSN...21Z AND 01Z AT KUES...AND 22Z TO 02Z AT KMKE AND KENW.

WITH TIGHT PRESSURE GRADIENT AROUND DEEP LOW...EXPECT GUSTY NORTHEAST
WINDS TO VEER NORTH...THEN NORTHWEST AS LOW PASSES TO THE
SOUTH/SOUTHEAST OF STATE. HIGHEST GUSTS TO 30 KNOTS AT KMKE AND
KENW FROM LATE AFTERNOON THROUGH THE EVENING...WITH 25 TO 28 KNOT
GUSTS AT KMSN AND KUES...SEVERELY RESTRICTING VSBYS AND
COMPLICATING SNOW REMOVAL.

THE STEADY SNOW TAPERS OFF FROM WEST TO EAST. SNOW ENDS AND
CONDITIONS EXPECTED TO IMPROVE TO MVFR AROUND/SHORTLY AFTER
MIDNIGHT FOR THE REMAINDER OF THE FORECAST PERIOD. HAVE A CHANCE
FOR LIGHT SNOW WITH A TRAILING UPPER DISTURBANCE AFTER THE MAIN
LOW PASSES THROUGH...BUT TOO LOW TO ADD IN TAFS AT THIS POINT.

MARINE...

SMALL CRAFT ADVISORY GOES INTO EFFECT AT 9 AM THIS MORNING. HAVE
UPGRADED THE TWO SOUTHERN MARINE ZONES TO A GALE WARNING BEGINNING
AT 23Z UNTIL 09Z.

TIGHT GRADIENT AROUND RAPIDLY INTENSIFYING LOW PRESSURE THAT
CROSSES ILLINOIS INTO LOWER MICHIGAN WILL INCREASE NORTHEAST WINDS
TO SMALL CRAFT ADVISORY LEVELS BY MID- MORNING...AND TO NORTH
GALES FROM MILWAUKEE SOUTH BY THIS EVENING. LOCATIONS TO THE NORTH
WILL SEE A FEW GUSTS TO 35 KNOTS TONIGHT...BUT NOT FREQUENT ENOUGH FOR
INCLUSION AT THIS TIME TO THE GALE WARNING. IF LOW DEEPENS MORE OR
SHIFTS TRACK A BIT THEN THEY WILL HAVE TO BE ADDED.

WINDS VEER NORTHWEST IN THE LATE EVENING AND OVERNIGHT...EASING
BELOW GALE CRITERIA BY MID- OVERNIGHT...BUT REMAINING AT SMALL
CRAFT LEVELS THROUGH EARLY SATURDAY AFTERNOON. COMBINED WITH THE
SEVERELY RESTRICTED VISIBILITIES WITH THE HEAVY SNOW...NOT A GOOD
TIME TO BE OUT ON THE LAKE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS
     EVENING FOR WIZ047-057-063>066-068>072.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR WIZ046-
     056-062-067.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR WIZ051-052-058>060.

LM...SMALL CRAFT ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR
     LMZ643>646.

     GALE WARNING FROM 5 PM THIS AFTERNOON TO 3 AM CST SATURDAY FOR
     LMZ643>646.

&&

UPDATE...WOOD
TODAY/TONIGHT AND AVIATION/MARINE...REM
SATURDAY THROUGH THURSDAY...MRC
Hazardous weather outlook, Mar 2, 11:14 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 AM CST FRI MAR 2 2012

WIZ046-047-051-052-056>060-062>072-031715-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1114 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH
THIS EVENING SOUTHEAST OF A LINE STRETCHING ROUGHLY FROM MONROE IN
GREEN COUNTY...TO SUN PRAIRIE TO BERLIN IN GREEN LAKE COUNTY. A
WINTER WEATHER ADVISORY IS IN EFFECT TO THE NORTHWEST OF THAT
LINE.

LOW PRESSURE IS RAPIDLY INTENSIFYING AS IT MOVES ACROSS ILLINOIS...
REACHING LOWER MICHIGAN BY THIS EVENING. WHILE SOME WARMER AIR
WILL LINGER IN THE SOUTHEAST AT THE ONSET OF THE PRECIPITATION...THE
STRENGTHENING LOW WILL ALLOW ANY RAIN AND SNOW MIX IN THE SOUTHEAST
TO CHANGE OVER TO SNOW THIS AFTERNOON.

ACCUMULATIONS OF 6 TO 9 INCHES ARE LIKELY IN THE WARNING AREA
WITH LOCALLY HIGHER AMOUNTS POSSIBLE NORTH OF MILWAUKEE. THIS WILL
BE A WET HEAVY SNOW AND WILL PEAK THROUGH THE EVENING RUSH HOUR.
3 TO 6 INCHES OF ACCUMULATION ARE EXPECTED IN THE WINTER WEATHER
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

LMZ643>646-031715-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1114 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT AS NORTHEAST WINDS INCREASE
TO ADVISORY LEVELS THIS MORNING...AND LINGER INTO SATURDAY
AFTERNOON. A GALE WARNING IS IN EFFECT FOR A PERIOD OF NORTH TO
NORTHWEST GALES FROM LATE THIS AFTERNOON INTO THE EARLY OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY
OCCUR FROM LATE MONDAY NIGHT THROUGH WEDNESDAY AS BREEZY SOUTH
WINDS DEVELOP DUE TO STRONG LOW PRESSURE MOVING EAST ACROSS
CANADA.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Green Lake

When
March 2, 12:00 PM CST to 8:18 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Snowfall totaled 5.5 inches just south of Berlin with wind gusts up to 40 mph (35 knots).

Winter Storm, Columbia

When
March 2, 12:00 PM CST to 8:18 PM CST
Where
Columbia forecast zone
Injuries
0 direct, 3 indirect
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snowfall totaled 5 inches at Columbus with wind gusts up to 40 mph (35 knots). The Columbia County Sheriff reported a total of 29 slide-off incidents and 13 crashes. Minor injuries were reported in one of the crashes.

Winter Storm, Dane

When
March 2, 12:00 PM CST to 8:18 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snowfall totaled 6 inches at Charmany Farm near Madison with wind gusts up to 40 mph (35 knots).

Winter Storm, Green

When
March 2, 12:00 PM CST to 8:18 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snowfall totaled 6 inches in a narrow band between New Glarus and Browntown with wind gusts up to 40 mph (35 knots).

Winter Storm, Rock

When
March 2, 12:00 PM CST to 8:18 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Snowfall totaled 5 inches in Milton with wind gusts up to 40 mph (35 knots).

Winter Storm, Fond du Lac

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Snowfall totaled 7 inches in Campbellsport with wind gusts up to 40 mph (35 knots).

Winter Storm, Sheboygan

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snowfall totaled 6.9 inches on the southwest side of the City of Sheboygan with wind gusts up to 40 mph (35 knots).

Winter Storm, Dodge

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snowfall totaled 8 inches in Beaver Dam with wind gusts up to 40 mph (35 knots).

Winter Storm, Washington

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Washington forecast zone
Reported by
Amateur Radio
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snowfall totaled 7 inches two miles southwest of West Bend with wind gusts up to 40 mph (35 knots).

Winter Storm, Ozaukee

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snowfall totaled 7.5 inches one mile northwest of Belgium with wind gusts up to 40 mph (35 knots).

Winter Storm, Jefferson

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snowfall totaled 6 inches in Watertown with wind gusts up to 40 mph (35 knots).

Winter Storm, Jefferson

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snowfall totaled 6 inches in Oconomowoc with wind gusts up to 40 mph (35 knots).

Winter Storm, Milwaukee

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snowfall totaled 5.5 inches 4 miles northwest of downtown Milwaukee with wind gusts up to 40 mph (35 knots).

Winter Storm, Walworth

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Walworth forecast zone
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snowfall totaled 4.3 inches one mile east of Lake Geneva with wind gusts up to 40 mph (35 knots). A school bus rolled over on Beloit Road near Prairie View Road in Walworth Township, injuring one of the five students on the bus.

Winter Storm, Racine

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snowfall totaled 6.1 inches one mile northwest of Waterford with wind gusts up to 40 mph (35 knots).

Winter Storm, Kenosha

When
March 2, 2:00 PM CST to 10:23 PM CST
Where
Kenosha forecast zone
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snowfall totaled 4.7 inches in Twin Lakes with wind gusts up to 40 mph (35 knots). The Kenosha County Sheriff reported three injury accidents, nine property-damage accidents and fifteen cars sliding into ditches during the storm. The inuries were all minor.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371489, 371490, 371492, 371493, 371494, 371495, 371496, 371497, 371499, 371500, 371501, 371502, 371503, 371504, 371505, 371506.